Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 1, NWS Spokane, WA

May 10, 2012Nez Perce County, Idaho; 6 counties in Washington

NWS Spokane, WA issued this freeze warning at May 10, 2012, 6:03 PM PDT for Nez Perce County, Idaho; 6 counties in Washington. It took effect at May 11, 2012, 12:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2012, 6:03 PM PDT (01:03 UTC)
In effect from
May 11, 2012, 12:00 AM PDT
Expired
May 11, 2012, 8:00 AM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3385 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WWUS76 KOTX 110103
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
603 PM PDT THU MAY 10 2012

...CLEAR SKIES AND VERY LIGHT WINDS WILL CAUSE TEMPERATURES TO
DROP BELOW FREEZING TONIGHT...


IDZ026-WAZ032-034-041-111500-
/O.NEW.KOTX.FZ.W.0001.120511T0700Z-120511T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
603 PM PDT THU MAY 10 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
FRIDAY.

* TEMPERATURES: IN THE UPPER 20S TO LOWER 30S.

* TIMING: LATE TONIGHT INTO EARLY FRIDAY MORNING. 

* IMPACTS: GROWERS ARE ENCOURAGED PROTECT FRAGILE PLANTS AND
  CROPS. TEMPERATURES WILL DROP BELOW FREEZING LONG ENOUGH TO
  POTENTIALLY CAUSE DAMAGE TO THINGS ALREADY PLANTED AND/OR
  BLOOMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. THE GROWING SEASON FOR THIS
AREA IS APRIL 22 THROUGH OCTOBER 13.

&&

$$
LN
1 follow-up statement
340 
WWUS76 KOTX 111442
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
742 AM PDT FRI MAY 11 2012



IDZ026-WAZ032-034-041-111545-
/O.EXP.KOTX.FZ.W.0001.000000T0000Z-120511T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
742 AM PDT FRI MAY 11 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 8 AM PDT THIS MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at May 10, 4:35 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 10, 4:35 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
435 PM PDT Thu May 10 2012

.SYNOPSIS...
High pressure will build into the region tonight and strengthen
through the weekend. Expect one more cool night before
temperatures begin a warming trend on Friday and lasting well into
next week. Many locations are expected to dip near to below
freezing Friday morning. Tuesday will have the potential for the
warmest temperatures so far this year. The next weather system
will arrive Wednesday bringing breezy winds, mountain showers, and
return to seasonal temperatures.

&&

.DISCUSSION...
Tonight and Friday: the colder mid-level trough starts to move
out and a ridge of high pressure builds in, leading to moderating
temperatures and continued dry conditions. This evening a weak
mid-level impulse slips out of the northeast CWA and lapse rates
slacken with the loss of daytime heating. The locally breezy
conditions around the valley/basin zones and afternoon cumulus
build up across the northeast will dissipate. Skies will be mostly
clear through the overnight. Friday morning's low temperatures are
expected to similar or cooler values as Thursday morning's lows.

Most locations have not yet come to the average last freeze date.
The average last freeze around most valley and basin zones occurs
around May 14th, while the mountain zones and Camas Prairie have
their average last freeze around May 21st. The primary areas that
have passed their average last freeze date are the Lewiston Area,
lower Garfield and Asotin counties, the Moses Lake area and the
Wenatchee Area. Last night models were a bit too cold over these
locations as compared to what occurred. Some spots will indeed
drop to freezing or below. Yet confidence that a large portion of
these areas will be much colder, enough to warrant a freeze
warning, is low. Thus as stated, overnight temperatures are
expected to drop to similar values as Thursday morning. How
widespread these turn out to be will be monitored as the evening
progresses and updates will be made if necessary.

On Friday, the tail end of a wave currently coming toward the
Pacific Coast will slip through the area starting early. The
primary impact, however, is expected to be occasional higher level
clouds. Afternoon temperatures are expected to be warmer than
Thursday as the ridge starts to build and pump in warm air,
but still slightly below average values. /J. Cote'

Friday night through Saturday night...High pressure will result
in warm and dry conditions through the weekend. Temperatures will
rebound nicely with highs rising to the mid to upper 60s in the
mountains and well into the 70s in the valleys and basin. With
building high pressure expect a strengthening morning surface
inversion with cool temperatures in the valleys, but much warmer
and dryer on mid slopes and ridges. Winds should remain light and
diurnally terrain driven. /Tobin

Sunday and Sunday Night...High pressure dominating region. Warm temps and dry
conditions will continue through out the day with temps reaching
into the lower 80s. Winds will be light and variable. Skies will
be mostly clear. JDC

Monday through Tuesday...model agreement is good through this
period with the GFS..ECMWF and Canadian models indicating a strong
upper level ridge over the region...part of a rex block pattern
with the associated upper low over the Great Basin. The latest
runs consistent from previous runs. A surface thermal trough will
.ay over the Columbia basin on Monday with a minor shift eastward
on Tuesday as the northern stream flow flattens a little bit.
Given these observations...confidence is quite high theta Monday
and Tuesday will be dry...sunny and much warmer than normal. On
Tuesday...despite a slight shift in the thermal trough eastward
into the Idaho Panhandle or western Montana...warm overnight
starting temperatures and a dry low level air mass allowing
efficient solar heating should allow high temperatures to cap out
even warmer than Monday...with basin and valley highs in the mid 80s
to even some low 90s.

Wednesday...the balance of evidence suggests Wednesday will be a
day of change over the region...especially with temperatures.
Model guidance continues to be in decent agreement reflecting
a northern branch short wave trough brushing the area and
effectively sweeping a dry cold front through. Confidence continues
to be reasonably good...considering how far out this period is...
on a cooler and breezier day with high temperatures weighted
toward a dry adiabatic compression from 850 mb blended with a
model that appears to have the same idea (GFS). While moisture
progs and a relative dearth of strong dynamic forcing argues for
no significant precipitation threat...this is a warm ridge
breakdown evolution and climatology suggest mention of a
mountain shower or thunderstorm threat is warranted Wednesday
afternoon and evening.

Thursday...with the GFS and EC models the initial shortwave
transiting southern Canada on Wednesday becomes better established
and digs south into the forecast area on Thursday. The Canadian
model just maintains a zonal pattern. Will trend toward GFS/EC
consensus for Thursday which suggests further cooling and slightly
more showery with cool air aloft intruding from the north. /Fugazzi

&&

.AVIATION...
00Z TAFS: A dry and stable air mass with an upper level ridge
building aloft during the next 24 hours will promote VFR conditions
at all TAF sites. During the day scattered small cumulus will
develop over mountains. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  62  39  70  45  78 /   0   0   0   0   0   0
Coeur d'Alene  29  61  37  71  43  78 /   0   0   0   0   0   0
Pullman        29  60  36  68  41  77 /   0   0   0   0   0   0
Lewiston       33  68  42  73  48  82 /   0   0   0   0   0   0
Colville       30  70  38  76  43  83 /   0   0   0   0   0   0
Sandpoint      28  63  34  71  38  77 /   0   0   0   0   0   0
Kellogg        30  62  35  69  42  75 /   0   0   0   0   0   0
Moses Lake     31  67  40  76  46  85 /   0   0   0   0   0   0
Wenatchee      34  67  45  76  50  84 /   0   0   0   0   0   0
Omak           28  68  39  77  47  84 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 10, 3:22 AM PDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
322 AM PDT THU MAY 10 2012

IDZ001>004-027-WAZ031-033-035>038-042>044-111330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
322 AM PDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-WAZ032-034-041-111330-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
322 AM PDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COOL AND DRY AIR RESIDING OVER THE AREA COUPLED
WITH LIGHT WINDS AND CLEAR SKIES WILL BRING THE POTENTIAL FOR
FREEZING TEMPERATURES FRIDAY MORNING. THOSE WITH TENDER VEGETATION
SHOULD CONTINUE TO MONITOR THE FORECAST AND TAKE APPROPRIATE
ACTIONS IF NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2012Freeze Warnings in Idaho, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.